Alert archive / Iowa / Tornado Warnings in 2019
Tornado Warning 24, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Oct 1, 2019, 4:20 PM CDT for Adair County, Madison County, Union County, Iowa. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 1, 2019, 4:20 PM CDT (21:20 UTC)
- Expired
- Oct 1, 2019, 5:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.5 in
Counties Adair County, IA, Madison County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 66 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 1, 4:33 PM CDT | HAIL 1.5 | 8 N Macksburg, IA | REPORTED AT HWY 92 AND PITZER ROAD IOWA. |
| Oct 1, 4:55 PM CDT | FUNNEL CLOUD | 5 Nw Patterson, IA | FUNNEL CLOUDS NOT NEAR THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 1, 2:45 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 389 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 691 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
653
WFUS53 KDMX 012120
TORDMX
IAC001-121-175-012200-
/O.NEW.KDMX.TO.W.0024.191001T2120Z-191001T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
420 PM CDT Tue Oct 1 2019
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Madison County in south central Iowa...
North central Union County in south central Iowa...
Southeastern Adair County in southwestern Iowa...
* Until 500 PM CDT.
* At 420 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles northeast of Green Valley Lake, or 10 miles
northeast of Creston, moving northeast at 40 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Winterset around 450 PM CDT.
Other locations impacted by this tornadic thunderstorm include East
Peru, Winterset-Madison County Airport, Macksburg and Truro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4112 9432 4121 9437 4149 9400 4122 9380
TIME...MOT...LOC 2120Z 235DEG 34KT 4119 9425
TORNADO...RADAR INDICATED
HAIL...2.50IN
$$
Donavon2 follow-up statements
579
WWUS53 KDMX 012130
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
430 PM CDT Tue Oct 1 2019
IAC001-175-012140-
/O.CAN.KDMX.TO.W.0024.000000T0000Z-191001T2200Z/
Union IA-Adair IA-
430 PM CDT Tue Oct 1 2019
...THE TORNADO WARNING FOR NORTH CENTRAL UNION AND SOUTHEASTERN ADAIR
COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for south central
Iowa.
LAT...LON 4117 9423 4125 9424 4149 9400 4122 9380
TIME...MOT...LOC 2130Z 238DEG 31KT 4123 9416
$$
IAC121-012200-
/O.CON.KDMX.TO.W.0024.000000T0000Z-191001T2200Z/
Madison IA-
430 PM CDT Tue Oct 1 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR CENTRAL
MADISON COUNTY...
At 430 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles southwest of Winterset, moving northeast at 35
mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Winterset around 450 PM CDT.
Other locations impacted by this tornadic thunderstorm include East
Peru, Winterset-Madison County Airport, Macksburg and Truro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4117 9423 4125 9424 4149 9400 4122 9380
TIME...MOT...LOC 2130Z 238DEG 31KT 4123 9416
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
Donavon495
WWUS53 KDMX 012142
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
442 PM CDT Tue Oct 1 2019
IAC121-012200-
/O.CON.KDMX.TO.W.0024.000000T0000Z-191001T2200Z/
Madison IA-
442 PM CDT Tue Oct 1 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR CENTRAL
MADISON COUNTY...
At 442 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Winterset, moving northeast at 35 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Winterset around 455 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Winterset-Madison County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4123 9412 4129 9419 4149 9400 4127 9384
TIME...MOT...LOC 2142Z 234DEG 29KT 4129 9407
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
DonavonWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Oct 1, 3:00 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Oct 1, 3:00 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 300 PM CDT Tue Oct 1 2019 .DISCUSSION.../Tonight through Tuesday/ Issued at 300 PM CDT Tue Oct 1 2019 Abbreviated discussion with convection now intensifying and tornado watch in place. Surface boundary is currently stalled across central Iowa and over the Des Moines metro area. This boundary is quite shallow and is beginning to lift slowly back to the north as the next surge of theta-e advection arrives and large scale overrunning occurs with the 850 mb boundary lagging well behind over northwest IA. The primary concern is an initial tornado threat near the boundary where increasing low level shear and good vortex stretching potential is in place with 0-3 km CAPE values near 200 J/kg. In addition, these more organized cells will have the capability of very heavy rainfall with PWAT values in excess of 2 inches and warm cloud depths near 14.7 kft. Lesser activity produced 1.75 inches of rain over northern Iowa this morning in 45 minutes. These concerns are amplified considering the Des Moines metro is with in the threat region. The greatest threat period will be through 8 pm with the severe weather threat. The greatest rainfall band of 3 to 5 inches with potential higher amounts may occur across portions of Marion, Warren, Madison, Polk and Jasper counties. The activity will diminish by mid to late evening and eventually evolve into a light rain/drizzle and possibly local fog event overnight into Wednesday morning. Another round of showers and storms are possible by Wednesday afternoon as the primary short wave lifts through the region. High pressure will arrive Thursday into early Friday. Still monitoring the potential for some frost Thursday night and will focus on this region more once the current weather passes. The next round of storms arrives late Friday into Saturday as return flow arrives. High pressure will again follow with cooler and drier conditions to follow into early next week. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1239 PM CDT Tue Oct 1 2019 Thunderstorms will become widespread later this afternoon and evening before diminishing from north to south overnight. In addition, widespread IFR/LIFR cigs will spread over the state along with lower vsbys due to fog with likley periods of light precipitation persisting into Wed morning. Boundary over central Iowa will settle south overnight as well with all locations switching to a northerly wind. && .HYDROLOGY... Issued at 300 PM CDT Tue Oct 1 2019 Reference Discussion section for heavy rain forecast thoughts. Expect flash flooding potential especially in urban areas later this afternoon and early evening with heavy rainfall rates expected. Latest RFC forecasts are maintaining mainstem streams below flood stage. That still may change locally in areas downstream of heavier rainfall. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday morning for IAZ004>007- 015>017-023>028-033>039-044>050-057>062-070>075-081>086-092>096. && DISCUSSION...Donavon AVIATION...Donavon
Hazardous weather outlook, Oct 1, 3:03 PM CDT, 1 hour 17 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 303 PM CDT Tue Oct 1 2019 IAZ048>050-057>062-070>075-081>086-092>096-022015- Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose- 303 PM CDT Tue Oct 1 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Flash Flood Watch and River Flood Watches are in effect for portions of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A few strong thunderstorms will be possible through this evening. Hail or gusty winds are the main threats along with isolated tornadoes. Torrential rainfall and the potential for flash flooding are also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few thunderstorms will be possible late Friday into Saturday. The severe threat is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. IAZ097-022015- Davis- 303 PM CDT Tue Oct 1 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is a slight risk of severe storms for this afternoon into tonight. Large hail, damaging wind or an isolated tornado will all be possible. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few thunderstorms will be possible late Friday into Saturday. The severe threat is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. IAZ004>007-015>017-023>028-033>039-044>047-022015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone- 303 PM CDT Tue Oct 1 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Flash Flood Watch and River Flood Watches are in effect for portions of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A few strong thunderstorms will be possible through this evening. Hail or gusty winds are the main threats along with isolated tornadoes. Torrential rainfall and the potential for flash flooding are also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few thunderstorms will be possible late Friday into Saturday. The severe threat is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today into tonight.
In the hours before
Local storm report, Oct 1, 4:11 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
411 PM CDT TUE OCT 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL ORIENT 41.20N 94.42W
10/01/2019 E1.00 INCH ADAIR IA PUBLIC
DIME TO QUARTER SIZED HAIL, SMALL TWIGS
BROKEN IN STREET.
&&Local storm report, Oct 1, 4:19 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
419 PM CDT TUE OCT 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 3 ENE ORIENT 41.22N 94.36W
10/01/2019 E1.75 INCH ADAIR IA TRAINED SPOTTER
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 2:08 AM CDT | Special Weather Statement | DMX | Sac | 22 min |
| Oct 1, 2:38 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 14 min |
| Oct 1, 3:18 AM CDT | Special Weather Statement | DMX | Humboldt | 27 min |
| Oct 1, 6:25 AM CDT | Special Weather Statement | DMX | Cerro Gordo | 35 min |
| Oct 1, 7:18 AM CDT | Special Weather Statement | DMX | Cerro Gordo | 42 min |
| Oct 1, 3:53 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Madison, Union | 52 min |
| Oct 1, 4:37 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 53 min |
| Oct 1, 4:58 PM CDT | Tornado Warning | DMX | Dallas, Madison, Polk, Warren | 32 min |
| Oct 1, 5:10 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Madison, Union | 50 min |
| Oct 1, 5:18 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk, Warren | 42 min |
| Oct 1, 5:25 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams | 24 min |
| Oct 1, 5:41 PM CDT | Special Weather Statement | DMX | Polk | 64 min |
| Oct 1, 5:44 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 46 min |
| Oct 1, 5:53 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 31 min |
| Oct 1, 5:53 PM CDT | Tornado Warning | DMX | Jasper | 38 min |
| Oct 1, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 47 min |
Nearby
Tornado Warnings in Iowa, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.